Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Smoking and Tobacco

Major Physical Problems - Is this normal?

02/12/2002

Question:

My quit date was Friday, February 1st. I started taking Zyban on January 21st. Starting Friday evening, I had the incredible feeling of heartburn in my chest, neck, jaws to the point of nearly crying - that has continued nearly constantly for three days now. In addition, I have had chest tightness and back pain. Now, as of this morning, I`ve developed the horrible itch I have welts on my sides and different places all over my body - I feel like I could claw at my skin - on my scalp, wrists, feet, neck, back - it`s awful. I don`t know what to do. I took the gum for three times on Friday, 2 on Saturday, none today - thought that would help but it hasn`t. I haven`t had a real craving for a cigarette yet, because I`m so miserable with everything else. What is going on? Is this normal?

Answer:

No, this is not normal. Zyban can cause a rash, but is not associated with the heartburn and pain that you describe. Please check with your doctor about these symptoms as soon as possible.

For more information:

Go to the Smoking and Tobacco health topic, where you can:

Response by:

Jerry   Friemoth, MD Jerry Friemoth, MD
Associate Professor
College of Medicine
University of Cincinnati